Lifestyle

How much ibuprofen, branded as Advil and other names, is too much?

Q. I take Advil pretty regularly for pain, but how can I tell if I am taking more than is safe?

Headaches. Fevers. Period cramps. Back pain. These are all symptoms that can be treated with ibuprofen, a drug better known by one of its brand names, Advil.

Given the drug’s broad pain-reducing effects, excellent safety profile and availability over the counter, it is no surprise that some people pop the little brownish-red tablets whenever they feel the slightest twinge of discomfort.

“It’s my go-to when I have pain,” said Dr Candy Tsourounis, a professor of clinical pharmacy at the University of California, San Francisco.

Still, ibuprofen – which is also sold under brand names such as Motrin, Nuprin and Nurofen – can pose certain health risks, especially for those with kidney or stomach issues.

Here is how to feel well and stay safe.

How to tell if you are overdoing it

Scan the label of over-the-counter ibuprofen and you will see that adults and children 12 years and older are advised to take one – or two, if needed – 200mg tablets, caplets or gel caplets every four to six hours while symptoms persist. And those taking the drug should not exceed 1,200mg – or six pills – in 24 hours.

But because doctors sometimes prescribe ibuprofen in much higher dosages, up to 3,200mg a day, it can be hard to say how much is too much.

This discrepancy is rooted in safety concerns. The United States’ Food and Drug Administration (FDA) sets strict dosage limits for over-the-counter drugs because they may be taken by people with various risk factors, Dr Tsourounis said.

If you are unlikely to have an adverse reaction, your doctor may prescribe a higher dose.

Even with over-the-counter ibuprofen, doctors will sometimes advise patients to take up to 3,200mg a day for a short period – up to a week or two – because the anti-inflammatory effects are better at higher doses, said Dr Lauren Haggerty, a clinical pharmacist at Johns Hopkins Medicine.

This might happen after an injury or a surgery, she said.

If you have not consulted a doctor about how much is safe, or if you are not certain about your risk factors, it is best not to exceed the recommended limit of 1,200mg a day, Dr Tsourounis said.

Since ibuprofen can cause an upset stomach, consider taking it with at least a few bites of food – dairy, or non-dairy alternative, products are especially helpful, she added.

Be careful that you do not accidentally take more than intended. “I have patients who don’t know that Advil and generic ibuprofen are the same, so then they might take both,” said Dr Sarah Ruff, a physician at UNC Family Medicine in Durham, North Carolina.

Also keep in mind that ibuprofen is sometimes added to certain cold medications, so always read the ingredient list on medications before using them.



Source by [author_name]

news7h

News7h: Update the world's latest breaking news online of the day, breaking news, politics, society today, international mainstream news .Updated news 24/7: Entertainment, Sports...at the World everyday world. Hot news, images, video clips that are updated quickly and reliably

Related Articles

Back to top button
Immediate Peak